This antibiotic landed me in the ER and hospitalized after a surgery
This class of drugs left me hospitalized and in a fracture boot with trouble walking. Months of physical therapy has helped me on my way back to being “normal” but I’m still not back to 100%. I’d had a life saving surgery and then was put on this class of antibiotics listed below. The procedure went smoothly, but then 2 days later I began having similar problems as the woman, Jenny Frank (we have a friend in common also named Erin) who was injured by taking Cipro I was given the very same medicine and while my health wasn’t affected as badly as Jenny’s? For a while it was pretty bad.
Jenny Frank, 54, of Glendale, Ariz., was seven days into her regimen of Levaquin, a brand in a class of antibiotics known as fluoroquinolones, when she became so dizzy that she could not breathe. She ended up at an emergency room.
A few weeks later, her knee started hurting. Then, her ankles swelled up. Her joints made crunching sounds like Rice Krispies when she moved. Panic and anxiety attacks, gastrointestinal issues, muscle spasms, fatigue — the list of problems went on and on.
Her deteriorating health, especially relating to nerve damage, eventually forced her to take a leave from work. She wore elbow, wrist and knee braces and used a cane.
“Every single day, something else in my body fell apart,” said Frank, who has now mostly recovered from the worst of her pains, which began three years ago. She suffered from peripheral neuropathy, or nervous-system damage, a known side effect of the drug.
The articles describes how this very serious medication is now being described for everything from sinus congestion to urinary infections. Experts are saying the drug has its place but this overuse is causing serious problems.
“They’re so active, they’re the drug of choice for illnesses when they shouldn’t be,” said Dr. Ray Woosley, founder and president of CredibleMeds, an Oro Valley, Ariz.-based independent research and education non-profit that advocates for medication safety.
“There is no question we need these drugs,” Woosley said. “But when you’re giving it to somebody with sinusitis (or other non-bacterial infections) … we’re going to lose them because of overuse.”
I had similar issues to Jenny and ended up in physical therapy with problems with my knee and ankle for months after taking the cipro (my surgery had nothing to do with my knee or foot but doctors told me this was most likely a side effect of taking the Cipro and in some case people are unable to walk for months or years.
Check out the link above. I know if I absolutely needed an antibiotic again I now tell my doctor I am allergic to Fluoroquinolones. I also know many friends in the medical world who refuse to take them because of the very dangerous side effects now finally coming to light.
ABOUT THE AUTHOR
Erin is an animal lover, rescuer, writer and long time green eco health nut. She’s survived Lyme, being aborted (legally) a severe vaccine injury, 22 hurricanes, a tornado that took their house and pets and a six hour surgery that might have saved her life. She’s worked in the natural health world and done volunteer work in the same arena for nearly 25 years. She has spent the last 5 years with her partner, Dr. Mercola. You can follow Erin Elizabeth on Facebook and subscribe to Health Nut Newsletter if you please.